South Dakota, 2017

Hail in South Dakota, August 26, 2017

August 26, 2017 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed along the northeast foothills of the Black Hills and tracked southeastward. The storm produced large hail in the Tilford area that stopped traffic along Interstate-90.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed along the northeast foothills of the Black Hills and tracked southeastward. The storm produced large hail in the Tilford area that stopped traffic along Interstate-90.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 1:57 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 26, 1:57 PM MST, 1 hour 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
257 PM MDT Sat Aug 26 2017

.DISCUSSION...(This Evening Through Saturday)
Issued at 257 PM MDT Sat Aug 26 2017

Current surface analysis shows cold front now across far western
SD to southeast WY, moving southeastward. Upper level analysis
shows northwesterly flow across the region, with an embedded
shortwave disturbance moving southeast across the western Dakotas.
Strong to severe storms have developed over the eastern slopes of
the Black Hills early this afternoon, moving south- southeast
across parts of southwest SD. Other activity is beginning to
develop over the rest of western SD. Temps are mostly in the 80s
to around 90 degrees, except cooler across rain soaked areas.
Winds are north-northwest behind the cool front, south to
southeast ahead of it.

Active weather will continue across mainly western SD over the next
few hours as showers and storms move southeast across western SD,
where MLCAPE of 1000 to 2000 j/kg resides near and ahead of the cold
front. A severe thunderstorm watch is in effect through the early
evening for much of western and south central SD, with large hail
and eventually strong wind gusts the main threats. Activity will end
from northwest to southeast across the area later this evening and
overnight.

Sunday will be sunny and warm with highs in the 80s, 70s over the
Black Hills. Winds will be northerly early, switching to the east
and southeast in the afternoon and early evening. Next week still
looks to be warm and mainly dry as ridge builds north across the
western US. Isolated storms could return by late in the week,
especially across the Black Hills area. Temperatures will be near to
slightly above average.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1156 AM MDT Sat Aug 26 2017

Another round of thunderstorms expected this afternoon, esp from
the Blkhls eastward. Local MVFR-IFR conds, hail, and gusty winds
possible in TS. VFR conditions expected late tonight as
thunderstorms push to the east. Some thunder may linger in south
central SD into early Sunday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...15
Hazardous weather outlook, Aug 26, 5:02 AM MST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
602 AM MDT Sat Aug 26 2017

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071-
271300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook-
602 AM MDT Sat Aug 26 2017 /702 AM CDT Sat Aug 26 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...western South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms today. Severe thunderstorms
will be possible with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>056-058-271300-
Northern Campbell-Southern Campbell-Western Crook-Weston-
602 AM MDT Sat Aug 26 2017

This Hazardous weather outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

JC

In the hours before

Local storm report, Aug 26, 2:24 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
324 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             8 E SMITHWICK           43.32N 103.07W
08/26/2017  E1.00 INCH       FALL RIVER         SD   TRAINED SPOTTER

&&

EAGAN
Local storm report, Aug 26, 2:33 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
333 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             2 SSW SAINT ONGE        44.53N 103.73W
08/26/2017  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL

&&

AFOSCATO
Special weather statement, Aug 26, 2:35 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Rapid City SD
335 PM MDT SAT AUG 26 2017

SDZ012-025-072-073-262215-
Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
335 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...WESTERN
MEADE AND NORTH CENTRAL LAWRENCE COUNTIES UNTIL 415 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm over
Belle Fourche, moving southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Belle Fourche, Fruitdale and southeastern Belle Fourche Reservoir.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
west central South Dakota.

LAT...LON 4463 10401 4479 10389 4461 10344 4454 10350
      4460 10365 4459 10391
TIME...MOT...LOC 2135Z 297DEG 16KT 4468 10386

Rudge
Local storm report, Aug 26, 2:44 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             16 WNW MILESVILLE       44.51N 101.99W
08/26/2017  E1.00 INCH       HAAKON             SD   TRAINED SPOTTER

&&

EAGAN
Local storm report, Aug 26, 2:45 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             19 NNE CREIGHTON        44.50N 102.03W
08/26/2017  E1.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

            PEA TO PING PONG SIZE HAIL.

&&

AFOSCATO
Local storm report, Aug 26, 2:47 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
347 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             13 NW SLIM BUTTE        43.19N 103.00W
08/26/2017  E0.88 INCH       OGLALA LAKOTA      SD   TRAINED SPOTTER

&&

EAGAN

The radar

The Rapid City radar (KUDX), 56 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Meade

When
August 26, 3:01 PM MST to 3:05 PM MST
Where
Meade County, 3.98 mi NNW of Tilford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.350, -103.460

The ground was covered with hail.

Hail, Meade

When
August 26, 3:02 PM MST to 3:05 PM MST
Where
Meade County, 3.49 mi S of Ft Meade
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.360, -103.460

Most of the hailstones were one inch diameter with some as large as golf balls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712446, 718166.